Florida, 2002

Hail in Florida, October 21, 2002

October 21, 2002 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 21, 1:45 PM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Oct 21, 1:45 PM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT MON OCT 21 2002

CURRENTLY...QUASI-STATIONARY FRONT EXTENDS ACROSS N FL. ISOLD TSTMS
OCCURRING S OF THIS BOUNDARY. ALSO A FEW SHOWERS...AND EVEN A STRONG
TSTM...OVER N COUNTIES ASSOCIATED WITH A SMALL BUT FAIRLY STRONG
SHORTWAVE. FLOW IS NEARLY ZONAL...GENERALLY WSW TO ENE WITH MINOR
DISTURBANCES IN THE FLOW. THESE DISTURBANCES WILL BE THE MAJOR
INFLUENCE IN WHAT POPS WE DO GET THE NEXT 24-36 HRS.

PUBLIC...WILL KEEP MINIMAL POPS FOR N AND EXTREME S ZONES TONIGHT.
DUE TO THE LIGHT WINDS...ABUNDANT LOW-LEVEL MOISTURE...AND PROXIMITY
OF FRONTAL BOUNDARY...WILL KEEP MENTION OF PATCHY DENSE FOG OVER FL
ZONES (AREAS OF FOG ELSEWHERE). SFC FRONT WILL BECOME DIFFUSE...WITH
N-NE FLOW (ALBEIT LIGHT) BRIDGING BOUNDARY BY TUE NIGHT. REGIME WILL
GRADUALLY SHIFT FROM ISOLD SHOWERS TO ISOLD-SCT COASTAL SHOWERS
PROPAGATING INLAND BY AFTN.

EXTENDED...NEXT FRONTAL SYSTEM MOVES INTO THE AREA FRI NIGHT AS FAST
MOVING SYSTEMS CONTINUE TO MOVE ALONG THE GULF COAST. THIS FRONT
AGAIN WILL STALL OVER THE N FL AREA SUN...THEN BE PULLED N AHEAD OF
NEAR STORM SYSTEM WHICH WILL APPROACH THE AREA MON. THE BOTTOM LINE
IS...THIS WEEK WILL BE RATHER UNSETTLED...ALTHO NOT MUCH IN THE WAY
OF ORGANIZED PRECIP AREAS. BEST CHANCES OF PRECIP PASS OVER EXTREME
N ZONES LATE THU INTO FRI.

MARINE...NO HEADLINES. STRONGEST WINDS OCCUR WITH MODERATE NE SURGE
WED.

FIRE WX...NO CONCERNS.

PRELIM...
AMG EB 062/080 059/078 061 31321
SSI EB 063/079 062/076 064 31322
JAX EB 064/081 061/080 064 31222
SGJ BB 066/081 065/079 068 31222
GNV EB 064/082 062/081 063 31121
OCF BB 065/083 063/083 064 31121

.JAX...
.FL...NONE.
.GA...NONE.

CARROLL/CAMP/HESS
Hazardous weather outlook, Oct 21, 11:00 AM EST, 7 hours 38 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-212130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT MON OCT 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...
A FEW SHOWERS WILL DEVELOP ACROSS NORTHEAST FLORIDA AND SOUTHEAST
ALONG A STATIONARY FRONT. THE SHOWERS SHOULD REMAIN WEAK. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
NORTHEAST WINDS OF 15 TO 20 KNOTS AND GUSTY ARE EXPECTED ALONG THE
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA COASTS ON WEDNESDAY AS
STRONG HIGH PRESSURE BUILDS OVER THE MID-ATLANTIC REGION. THESE
WINDS WILL LIKELY PRODUCE ROUGH SURF.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Oct 21, 2:48 PM EST, 3 hours 50 minutes before
GAZ134-135-151-212015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT MON OCT 21 2002

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN BACON...SOUTHERN
APPLING AND NORTHERN PIERCE COUNTIES THROUGH 415 PM...

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF NEW LACY...OR ABOUT
4 MILES EAST OF ALMA...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ALMA...NEW LACY AND
BRISTOL THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 3:15 PM EST, 3 hours 23 minutes before
GAZ135-136-151-152-212100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT MON OCT 21 2002

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN PIERCE...SOUTHERN
APPLING...SOUTHERN WAYNE AND NORTHERN BRANTLEY COUNTIES THROUGH 5
PM...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BRISTOL...OR ABOUT 7 MILES
NORTHWEST OF PATTERSON...MOVING SOUTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRISTOL...PATTERSON...
SCREVEN...BROADHURST...RAYBON...HORTENSE...WAYNESVILLE AND ATKINSON
THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 4:24 PM EST, 2 hours 14 minutes before
GAZ162-212200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT MON OCT 21 2002

...STRONG THUNDERSTORMS WILL MOVE ACROSS ECHOLS COUNTY THROUGH 6
PM...

AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF MAYDAY...OR ABOUT 8
MILES NORTHWEST OF STATENVILLE...MOVING SOUTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MAYDAY AND
STATENVILLE THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 4:36 PM EST, 2 hours 2 minutes before
GAZ150-164-212215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
536 PM EDT MON OCT 21 2002

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN CHARLTON AND
EASTERN WARE COUNTIES THROUGH 615 PM...

AT 536 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES WEST OF RACE POND...OR ABOUT 14
MILES SOUTH OF WAYCROSS...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RACE POND...WINOKUR AND
HOMELAND THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 5:39 PM EST, 59 minutes before
FLZ022-023-212315-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
639 PM EDT MON OCT 21 2002

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN BAKER AND COLUMBIA
COUNTIES THROUGH 715 PM...

AT 639 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 18 MILES WEST OF TAYLOR...OR ABOUT 11
MILES SOUTH OF FARGO...MOVING SOUTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TAYLOR THROUGH 715 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...DANGEROUS CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 6:10 PM EST, 28 minutes before
FLZ023-GAZ164-212345-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
710 PM EDT MON OCT 21 2002

...STRONG THUNDERSTORMS WILL MOVE ACROSS BAKER AND SOUTHERN CHARLTON
COUNTIES THROUGH 745 PM...

AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF TAYLOR...OR ABOUT 19
MILES SOUTHEAST OF FARGO...MOVING SOUTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TAYLOR...MACCLENNY AND
GLEN ST. MARY THROUGH 745 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nassau

When
October 21, 6:38 PM EST
Where
Nassau County, Yulee
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.633, -81.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317006.